Byetta use has been linked to PANCREATITIS, ORGAN DAMAGE and DEATH.
Byetta was approved by the Food and Drug Administration in 2005 to control blood sugar in type 2 diabetics when other drugs were not adequate. It has been linked to pancreatitis, an inflammation of the pancreas that can cause bleeding, tissue damage, infection and death.
Severe cases of pancreatitis can lead to the release of toxins and enzymes that injure the heart, lungs, kidneys or other organs. In some instances, it can be fatal. In hemorrhagic pancreatitis the pancreas bleeds. In necrotizing pancreatitis, the pancreas destroys itself. Symptoms include mild to severe pain in the upper abdomen that may radiate. The pain can be constant and may worsen if the patient drinks alcohol or eats.
At least two people have died as a result of Byetta-associated pancreatitis. While diabetics are at an increased risk of pancreatitis, it is believed that Byetta increases that risk.
Since its introduction in 2005, more than 700,000 persons have used Byetta. The FDA has issued two warnings regarding Byetta and acute pancreatitis, as well as hemorrhagic and necrotizing pancreatitis. In late 2007, the FDA issued an alert after receiving reports of 30 patients who developed acute pancreatitis after taking Byetta. Of those, five later suffered kidney failure. Six experienced the onset or worsening of symptoms after their dosage of Byetta was increased. Pancreatitis symptoms in 22 patients subsided after Byetta use was discontinued.
At the time of the 2007 alert, the FDA said that Amylin had agreed to include information about acute pancreatitis on the Byetta label. However, as of August 2008, that information still was not included on the Byetta packaging.
The FDA issued a second pancreatitis warning for Byetta in August 2008. The agency had received reports of six cases of hemorrhagic or necrotizing pancreatitis in patients taking Byetta since its 2007 alert. All were hospitalized; two had died.
The FDA alert said that Byetta should be discontinued if pancreatitis is suspected, and that doctors should consider antidiabetic therapies other than Byetta in patients with a history of pancreatitis. Persons taking Byetta should seek medical care if they experience unexplained, persistent severe abdominal pain which may be accompanied by vomiting.